Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the Cauchy problem and initial traces for a degenerate parabolic equation


Authors: E. DiBenedetto and M. A. Herrero
Journal: Trans. Amer. Math. Soc. 314 (1989), 187-224
MSC: Primary 35K55; Secondary 35K65
DOI: https://doi.org/10.1090/S0002-9947-1989-0962278-5
MathSciNet review: 962278
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the Cauchy problem (f)

$\displaystyle \left\{ {\begin{array}{*{20}{c}} {{u_t} - \operatorname{div}(\ver... ...= {u_0}(x),} \hfill & {x \in {{\mathbf{R}}^N},} \hfill \\ \end{array} } \right.$

and discuss existence of solutions in some strip $ {S_T} \equiv {{\mathbf{R}}^N} \times (0,T)$, $ 0 < T \leq \infty $, in terms of the behavior of $ x \to {u_0}(x)$ as $ \vert x\vert \to \infty $. The results obtained are optimal in the class of nonnegative locally bounded solutions, for which a Harnack-type inequality holds. Uniqueness is shown under the assumption that the initial values are taken in the sense of $ L_{{\text{loc}}}^1({{\mathbf{R}}^N})$.

References [Enhancements On Off] (What's this?)

  • [1] N. D. Alikakos and R. Rostamian, Gradient estimates for degenerate diffusion equations II, Proc. Roy. Soc. Edinburgh Sect. A 91 (1981/82), 335-346. MR 658839 (83i:35089b)
  • [2] D. G. Aronson, Widder's inversion theorem and the initial distribution problem, SIAM J. Math. Anal. 12, 4 (1981), 639-651. MR 617722 (82i:35081)
  • [3] D. G. Aronson and L. A. Caffarelli, The initial trace of a solution of the porous medium equation, Trans. Amer. Math. Soc. 380 1 (1983), 351-366. MR 712265 (85c:35042)
  • [4] Ph. Bènilan and M. G. Crandall, Regularizing effects of homogeneous evolution equations, MRC Tech. Rep. 2076, Madison, Wis., 1980.
  • [5] Ph. Bènilan, M. G. Crandall, and M. Pierre, Solutions of the porous medium equation in $ {{\mathbf{R}}^N}$ under optimal conditions on initial values, Indiana Univ. Math. J. 33 (1984), 51-87. MR 726106 (86b:35084)
  • [6] B. E. J. Dahlberg and C. E. Kenig, Nonnegative solutions of the porous medium equation, Comm. Partial Differential Equations 9 (1984), 409-437. MR 741215 (85j:35099)
  • [7] E. DiBenedetto, On the local behaviour of solutions of degenerate parabolic equations with measurable coefficients, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 13, 3 (1986), 487-535. MR 881103 (89a:35118)
  • [8] -, Intrinsic Harnack type inequalities for solutions of certain degenerate parabolic equations, Arch. Rational Mech. Anal. 100 (1988), 129-147. MR 913961 (88j:35082)
  • [9] E. DiBenedetto and A. Friedman, Hölder estimates for nonlinear degenerate parabolic systems, J. Reine Angew. Math. 357 (1985), 1-22. MR 783531 (87f:35134a)
  • [10] M. A. Herrero and J. L. Vazquez, Asymptotic behaviour of the solutions of a strongly nonlinear parabolic problem, Ann. Fac. Sci. Toulouse Math. 3 (1981), 113-127. MR 646311 (83e:35016)
  • [11] A. S. Kalashnikov, Cauchy's problem in classes of increasing functions for certain quasi-linear degenerate parabolic equations of the second order, Differencial'nye Uravnenija 9 (1973), 682-691. MR 0315291 (47:3840)
  • [12] -, On uniqueness conditions for the generalized solutions of the Cauchy problem for a class of quasi-linear degenerate parabolic equations, Differencial'nye Uravnenija 9 (1973), 2207-2212. MR 0338563 (49:3327)
  • [13] O. A. Ladyzenskaja, V. A. Solonnikov, and N. N. Ural'tseva, Linear and quasi-linear equations of parabolic type, Transl. Math. Monographs, vol. 23, Amer. Math. Soc, Providence, R. I., 1968.
  • [14] A. N. Tychonov, Théorèmes d'unicité pour l'équation de la chaleur, Mat. Sb. 42 (1935), 199-216.
  • [15] D. V. Widder, Positive temperatures in an infinite rod, Trans. Amer. Math. Soc. 55 (1944), 85-95. MR 0009795 (5:203f)
  • [16] G. I. Barenblatt, On some unsteady motions of a liquid or a gas in a porous medium, Prikl. Mat. Meh. 16 (1952), pp. 67-78. MR 0046217 (13:700a)
  • [17] M. Porzio and P. Vincenzotti, A priori bounds for weak solutions of certain degenerate parabolic equations (to appear).
  • [18] Chen Ya-zhe and E. DiBenedetto, Boundary estimates for solutions of nonlinear degenerate parabolic systems, J. Reine Angew. Math. 395 (1989), 102-131. MR 983061 (90g:35085)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35K55, 35K65

Retrieve articles in all journals with MSC: 35K55, 35K65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1989-0962278-5
Keywords: Nonlinear degenerate parabolic equations, optimal conditions for existence, Harnack inequality
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society